Virginia, 2011

Flooding in Virginia, August 27 to 28, 2011

August 27 to 28, 2011 · NWS AKQ · 11 events in 11 counties and zones

Hurricane Irene moving northward over the outer banks of North Carolina and just off the Virginia coast produced heavy rains which caused widespread flooding across most of south central and southeast Virginia Saturday morning, August 27th into early Sunday morning, August 28th. Storm total rainfall generally ranged from four to as much as twelve inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Hurricane Irene moving northward over the outer banks of North Carolina and just off the Virginia coast produced heavy rains which caused widespread flooding across most of south central and southeast Virginia Saturday morning, August 27th into early Sunday morning, August 28th. Storm total rainfall generally ranged from four to as much as twelve inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 3:23 AM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 27, 3:23 AM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 AM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE WILL AFFECT THE REGION THROUGH EARLY SUNDAY AS IT
TRACKS NORTH ALONG THE MID ATLANTIC COAST. PLEASE SEE THE LATEST
ADVISORY FROM THE NATIONAL HURRICANE CENTER FOR FURTHER
INFORMATION AND UPDATES ON IRENE. THE STORM WILL CONTINUE TO MOVE
NORTH NORTHEAST AND AWAY FROM THE AREA SUNDAY AFTERNOON. HIGH
PRESSURE WILL BE SLOW TO BUILD OVER THE REGION EARLY IN THE
UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HRCN IRENE CONTG ITS APPROACH FM THE S TO CSTL NC (SW OF HSE). NRN
FRINGE OF PCPN MAKING SLO/STDY PROGRESS TO N ACRS SRN VA. THAT NRN
AREA OF RA IS IN GENERAL AGREEMENT W/ MLVL FRONTOGENESIS AXIS FM GFS
NR MOUTH OF BAY SW TO CNTRL NC. THIS AREA OF FRONTOGENESIS MVS NWD
TO BE FM LWR MD ERN SHR TO FAR NCNTRL NC BY 12Z/27...THEN TO THE NRN
MDATLC RGN BY THIS AFTN. AT THE SAMETIME...ANOTHER AREA OF ENHANCED
FRONTOGENESIS IS GENERATED ACRS ALL OF NE NC AND ERN VA BY 18Z/27.
ALL THIS MEANS IS THAT THERE WILL LIKELY BE INCRSG RA CVRG (AND
INTENSITY) ACRS CNTRL/NRN AREAS OF FA THROUGH THE MRNG HRS...AND
CONTD WDSPRD RA ACRS SRN/SE VA AND NE NC. THERE WL BE VRY HVY RA FM
TIME TO TIME ACRS AREAS FM GENLY ALG I95 TO THE CST AS HRCN TRACKS
TWD CSTL NE NC BY LTR TDA. ALSO...WNDS BEGIN TO INCRS AND BCM GSTY
FM S TO N. DRY AIR CONTS TO BE ENTRAINED INTO THE STM (THE SW
PORTION OF THE HRCN HAS LOST MUCH OF ITS DEFINITION DUE TO THE DRY
AIR)...THUS KPG PTNTL FOR SPINUP TORNADO N AND NE OF THE STMS TRACK
THIS MRNG (IN THE OTR BANDS) ALL THE WAY N...EVENTUALLY TO PORTIONS
OF THE LWR MD ERN SHR. HRCN/TROPICAL STORM WARNINGS TO RMN IN
PLC...ALG W/ FLD WATCH AND TORNADO WATCH (OUT UNTIL 15Z/27).

CONTINUE TO MONITOR HLSAKQ FOR DETAILS REGARDING EXPECTED STORM
CONDITIONS.

NOTE...SEE HYDROLOGY SECTION BELOW FOR DETAILS ON QPF...RVRS AND
THE RESET OF AKQ 88D PRECIPITATION PRODUCTS (SPECIFICALLY STORM
TOTAL PRECIPITATION).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
STM TRACKS NNE JUST OFFSHR OF THE VA/MD CST TNGT...THEN CONTS TO THE
NNE AND AWAY FM THE FA ON SUN. RMNG WET AND (VRY) WINDY TNGT...AND
AT LEAST INTO MID MRNG HRS SUN OVR (FAR) NE PORTION OF FA. RAINFALL
WL CONT TO BE ENHANCED (ESP OVR ERN PORTIONS OF FA) DUE TO
INTERACTION BTWN THE STM AND RIGHT ENTRANCE REGION OF
(STRENGTHENING) UPR LVL JET (AIDING IN STRNG UPWARD MOTION PTNTL
(NNW OF THE STM). CONT TO XPCT WDSPRD QPF OF 6-12" FM I95 TO THE
CST...AND WOULD NOT RULE OUT AMTS OF 15" IN SOME AREAS. OUT OVR WRN
AREAS OF FA...QPF TO TAPER OFF TO LESS THAN 1". ALSO...SGFNT CSTL
FLDG WL BE A MAJOR THREAT ALG THE BAY AND OCN...AND STRNG/DAMAGING
WNDS (SWINGING TO N AND NW AS STM TRACKS N JUST OFFSHR) ARE
XPCTD...ESP I95 TO CST.

CONTINUE TO MONITOR HLSAKQ FOR DETAILS REGARDING EXPECTED STORM
CONDITIONS.

RAPIDLY IMPRVG CONDS FM SW TO NE ARE XPCTD SUN AS THE STM LIFTS TO
THE NNE TWD NEW ENG.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF MDLS FOR THE EXTENDED
PERIOD. AFTR POSSIBLE SIGNIFICANT EFFECTS FM IRENE...LOOKS LIKE A
RATHER QUIET EXTENDED PERIOD...WITH MAINLY DRY AND WARM CONDITIONS.
AS IRENE DEPARTS...HI PRES WILL GRADUALLY BUILD INTO THE AREA FM THE
NW OR N LATE MON INTO WED MORNG...THEN SLIDES OFF THE NEW ENGLAND
CST FOR LATER WED THRU THU. MIN TEMPS WILL BE MAINLY IN THE 60S THRU
THE PERIOD...WITH MAX TEMPS IN THE 80S.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
HURRICANE IRENE IS THE PREDOMINATE STORY AS IT CHURNS NORTH FROM
WELL OFF THE SC COAST AND SPREADS LOTS OF CLOUDS INTO THE REGION.
AT 06Z A SIGNIFICANT AREA OF RAIN HAD MOVD INTO SE VA WITH
EMBEDDED CONVECTION OVER MUCH OF NE NC AND OFF THE COAST OF VA
WITH MVFR/IFR CONDS OVER MUCH OF NC AND SE VA AND SPREADING ONTO
THE ERN SHORE. WND GUSTS UP TO 35 KT AND HIGHER ARE OCURRING OVR
THE CAROLINAS. IRENE IS A BIG STORM AND WILL AFFECT MUCH OF
EASTERN NC/VA/MD INTO SAT MORN AND AFTN. HURRICANE AND TROPICAL
STORM FORCE WNDS AND HEAVY RAIN WILL OVERSPREAD ERN PORTIONS OF
THE MID ATL REGION THRUOUT THE DAY. THE STORM IS EXPECTED TO BE
OFF THE VA BEACH COAST EARLY TONIGHT AND OFF THE DELMARVA COAST
AFT MIDNIGHT...THEN HEADED TOWARDS NY BY SUN MORN. VFR CONDS
EXPECTED OVR THE CWA BY SUNRISE ON SUN BUT SOME EARLY SHOWERS MAY
OCCUR OVR ERN SHORE MD AND SBY BEHIND THE STORM.

&&

.MARINE...
HURRICANE WARNINGS REMAIN IN EFFECT OVER ALL WATERS. IMPACTS OF
IRENE ARE ALREADY BEING FELT EARLY THIS AM...PARTICULARLY OVER
THE SRN WATERS. SEAS EXPECTED TO PEAK BTWN 25-30 FT THIS AFTN AND
EVENING OVER THE COASTAL WATES...WITH 12 TO 17 FT NEARSHORE.
ON THE BAY... EXPECT WAVES TO REACH 9-15 FT...HIGHEST MOUTH OF
THE BAY. IMPROVING CONDITIONS BY SUN AFTN...HIGHEST
WINDS/SEAS/WAVES LINGER LONGEST IN NORTHERN ZONES. CONDITIONS
SHOULD DRASTICALLY IMPROVE BY EARLY NEXT WEEK.

&&

.HYDROLOGY...
OVERALL HAVE STORM TOTAL PCPN OF 6 TO 12 INCHES FOR AREAS ALONG AND
EAST OF I-95 WITH 1 TO 4 INCHES TO THE WEST.  THE HIGHEST TOTALS OF
9 TO 12 INCHES CORRESPOND GENERALLY WITH THE HURRICANE WARNING
AREAS.  THIS AMOUNT OF RAIN IN A 24 TO 36 HR PERIOD WILL PRODUCE
WDSPRD FLOODING.

ON THE GAGED RIVERS...THE LOCATION OF THE HEAVY RAIN WILL PRODUCE
THE MOST IMPACT ON THE BLACKWATER...CASHIE AND EASTERN END OF THE
NOTTOWAY RIVERS. SHOULD THE FORECASTED RAIN AMOUNTS
MATERIALIZE...RIVER FLOOD WARNINGS WILL LIKELY BE ISSUED ON
SATURDAY. FOR THE OTHER RIVERS IN WESTERN PORTIONS OF THE FORECAST
AREA...INCLUDING THE JAMES...APPOMATTOX...RIVANNA AND WESTERN
PORTIONS OF THE NOTTOWAY WILL SEE SOME RISES...BUT NOT ENOUGH TO
REACH FLOOD STAGE.

NOTE TO USERS OF AKQ 88D PRECIPITATION PRODUCTS...RESET OF STORM
TOTAL PCPN OCCURRED ARND 325 AM (725Z/27). PLS USE MHX 88D FOR STORM
TOTAL PCPN (OVR NE NC).

&&

.TIDES/COASTAL FLOODING...
SEE THE LATEST HLSAKQ FOR DETAILS REGARDING EXPECTED COASTAL
FLOODING IMPACTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ021>025.
     HURRICANE WARNING FOR MDZ021>025.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ012>017-030>032-102.
     TROPICAL STORM WARNING FOR NCZ012.
     HURRICANE WARNING FOR NCZ013>017-030>032-102.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ063-064-070>098.
     TROPICAL STORM WARNING FOR VAZ063-064-070>076-079>083-087>090-
     092.
     FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ099-100.
     HURRICANE WARNING FOR VAZ077-078-084>086-091-093>100.
MARINE...HURRICANE WARNING FOR ANZ630>634-650-652-654-656-658.
&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...JAB/DAP
AVIATION...JEF
MARINE...BKH
HYDROLOGY...AKQ
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Aug 27, 2:51 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 AM EDT SAT AUG 27 2011

NCZ012-VAZ089-090-092-280800-
NORTHAMPTON NC-SURRY-JAMES CITY-SOUTHAMPTON-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ077-078-084>086-091-093>098-280800-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ022>025-VAZ099-100-280800-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-
NORTHAMPTON VA-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-064-070>076-079>083-087-088-280800-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-280800-
DORCHESTER-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-280800-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
351 AM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-280800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
351 AM EDT SAT AUG 27 2011

...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Brunswick

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Brunswick County, Lawrenceville to 1.21 mi SE of Edgerton
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.750, -77.830

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from three to six inches.

Flood, Chesapeake (C)

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Chesapeake (C) County, Great Bridge to 1.18 mi SW of St Brides
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.720, -76.230

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to twelve inches. Great Bridge reported 10.75 inches of rain. Deep Creek reported 9.72 inches of rain.

Flood, Emporia

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Emporia County, Emporia to 0.99 mi N of Emporia
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.680, -77.530

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from five to eight inches.

Flood, Franklin (C)

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Franklin (C) County, Franklin to 0.81 mi NNE of Franklin
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.670, -76.920

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to eleven inches.

Flood, Greensville

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Greensville County, Purdy to 4.4 mi E of Pleasant Shade
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.820, -77.580

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from five to eight inches. Purdy reported 5.16 inches of rain.

Flood, Isle of Wight

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Isle of Wight County, Smithfield to 2.25 mi ESE of Smithfield
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.980, -76.630

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to twelve inches. Smithfield reported 8.01 inches of rain. Carrsville reported 7.74 inches of rain.

Flood, Norfolk (C)

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Norfolk (C) County, Norfolk to 1.43 mi ENE of Norfolk
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.870, -76.270

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to ten inches. Norfolk International Airport (ORF) reported 7.92 inches of rain.

Flood, Portsmouth (C)

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Portsmouth (C) County, Portsmouth to 1.46 mi ENE of Portsmouth
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.820, -76.330

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to ten inches. Portsmouth reported 7.82 inches of rain.

Flood, Southampton

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Southampton County, Courtland to 2.25 mi NE of Newsoms
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.720, -77.070

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to eleven inches.

Flood, Suffolk (C)

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Suffolk (C) County, Kilby to 0.67 mi WNW of Suffolk
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.730, -76.620

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to twelve inches. Saunders reported 11.14 inches of rain. Kilby reported 10.85 inches of rain. Downtown Suffolk reported 9.76 inches of rain.

Flood, Virginia Beach (C)

When
August 27, 9:00 AM EST to August 28, 3:00 AM EST
Where
Virginia Beach (C) County, 2 mi N of Pungo to 1.53 mi SSW of North Virginia Beach
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.749, -76.020

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to twelve inches. Pungo reported 11.90 inches of rain. Kempsville reported 8.38 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345682, 345685, 345686, 345687, 345689, 345693, 345695, 345696, 345697, 345698, 345699.